ACEP ID:

Toxicology

Nicotine Ingestions in Children

Stephanie Ruest, MD
EM-Pediatrics Fellow
Dept of Emergency Medicine
Brown University
Providence, RI

A 10-month old male presents to the ER after ingesting a “small” amount of a liquid in a bottle on the coffee table approximately 45 minutes ago. He is tachycardic with grunting and has frequent emesis along with truncal ataxia. He is sleepy but arouses to verbal stimuli. On further questioning, his father reports that he was “vaping” earlier that day and forgot to put away the bottle. How should this child be managed?

Epidemiology
Between January 2012 and April 2015, the National Poison Data System received over 29,000 calls for nicotine and tobacco exposures among children less than age 6, ~80% of which were < 2 years old.1 Nicotine exposures can occur via cigarettes, cigars, patches, gum, and liquid nicotine for e-cigarettes, among others. Over 95% of exposures were through ingestion and the remainder through dermal, ocular, or inhalational routes.1 While cigarettes still account for the vast majority of exposures (60%), the proportion of children exposed to e-cigarettes has exponentially increased during this same time period. In fact, the monthly number of exposures to e-cigarettes increased by nearly 1500% during this time period!2

E-cigarette liquids come in multiple colors and fruity flavors, which can be enticing to young children (Figure 1). As of a publication in Pediatrics in 2016, there were over 7700 flavors of nicotine liquid available online.2 It should be noted that refills can come in concentrations of 6, 12, 18, 24, and 36 mg/mL in addition to other concentrations; they can be as concentrated as 100mg/mL, which is meant for dilution before use. The median lethal dose has been estimated to be between 1 and 13 mg/kg of body weight, or in children, approximately 10mg total.3 To put this into perspective, 5mL of a standard 18mg/mL solution would be lethal to a 90kg adult.3

Pharmacology and Toxidrome
Nicotine exposure can result in muscarinic symptoms (e.g. vomiting, diarrhea, bronchorrhea, salivation, and/or wheezing) and/or nicotinic effects (e.g. muscle fasciculations, paralysis, somnolence, coma, and seizures). The severity of the presentation depends on the dose of nicotine exposure.2,4 As noted above, the e-cigarette nicotine refills can be extremely concentrated, and very small volumes can result in severe poisonings.

In one study published in Pediatrics in May 2016, children exposed to e-cigarettes had 5.2x higher odds of requiring health care facility admission and 2.6x higher odds of having a severe outcome than children exposed to standard cigarettes.2 Within this cohort, 28% of children developed ≥1 clinical effect, the most common of which was vomiting. Serious clinical effects associated with exposure included cardiac arrest (from liquid e-cigarette refill exposure), coma, seizure, and respiratory arrest.2-5 Symptoms of ingestion typically present very soon after exposure and tend to resolve within 2 hours.

Clinical effects related to ingestion are listed in Table 1.

Indications for evaluation
Children who are asymptomatic who have a known ingestion that is less than 1-2mg of liquid nicotine, ≤ 1 cigarette, ≤3 cigarette butts, or ≤1 cigar butt may be able to be observed at home.4

If the dose of exposure is unclear or if the child has any clinical symptoms, they should have urgent medical evaluation.

Management
In general, supportive care is all that is required until the toxicity resolves. The patient should be placed on a cardiopulmonary monitor. Supportive treatment with IV fluids, antiemetics and electrolyte repletion can be provided. In more severe cases, atropine can be given to treat muscarinic symptoms (intractable vomiting, diarrhea, bronchorrhea, etc.).4 Close airway monitoring should be undertaken and supplemental oxygen or respiratory support should be provided when necessary. Succinylcholine may prolong the period of paralysis in the setting of nicotinic poisoning, and should generally be avoided if rapid sequence intubation is required. Seizures and neurologic agitation can be managed with benzodiazepines.4 Consider serum and/or urine toxicology screening if there is any concern for co-ingestion. Children who do not have improvement of their symptoms over the course of a couple of hours or who develop any new or worsening symptoms should be admitted for further observation and management. The primary care doctor should be informed and communication with the department of children and families and/or child protection should be considered.

Table 1. Clinical effects of nicotine ingestion

System Clinical effects and symptoms  
Cardiovascular Dysrhythmias, included asystole and cardiac arrest
Hypotension
Tachycardia or bradycardia
Dermal Cutaneous irritation
Flushing
Pallor
Gastrointestinal Abdominal Pain
Diarrhea
Nausea/vomiting
Oral irritation
Neurologic Ataxia
Coma
Confusion
Dizziness
Drowsiness, lethargy or agitation/irritability
Myoclonus
Seizure
Syncope
Tremor
Ocular Burns
Conjunctivitis
Irritation/pain
Respiratory Cough
Cyanosis
Respiratory depression, apnea

Adapted from: Kamboj et al.2

Figure 1. Flavors of liquid nicotine, which include banana, mango, gummy bears, sweet tarts, cotton candy.
LiquidNicotine

Source: http://www.ebay.com/itm/E-liquid-YOU-PICK-FLAVORS-Vape-USA-0-Nicotine-Ejuice-Vapor-Eliquid-MAX-VG-/251670082038

Back to our case

The patient was given IV fluids and anti-emetics and his mental status improved over the subsequent half an hour and the remainder of his symptoms gradually improved over the course of 2 hours. He developed no additional symptoms and returned to his baseline. Toxicology screening was otherwise negative. No other acute medical interventions were required.

References:   

  1. American Association of Poison Control Centers. Electronic Cigarettes and Liquid Nicotine Data. October 31, 2016. http://www.aapcc.org/alerts/e-cigarettes/. Accessed 11/28/16.
  2. Kamboj A, Spiller HA, Casavant MJ, Chounthirath T, Smith GA. Pediatric Exposure to E-Cigarettes, Nicotine, and Tobacco Products in the United States. Pediatrics. 2016. 137(6);e20160041
  3. Bassett RA, Osterhoudt K, Brabazon, T. Nicotine Poisoning in an Infant. N Engl J Med. 2014. 370(23):2249-2250.
  4. Bates BA, Burns MM, Wiley JF. Toxic plant ingestions and nicotine poisoning in children: management. UptoDate. Accessed 12/2/2016.
  5. AAP News. Liquid nicotine kills child. www.aapnews.org December 12, 2014. Accessed 11/28/16. 

 

 

Return to Newsletter

LIVE CHAT
[ Feedback → ]